Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 148, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2012, 5:54 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2012, 5:54 PM EDT (21:54 UTC)
- Expired
- Jun 14, 2012, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:06 PM EDT | TSTM WND DMG | 1 Ne Townsend, TN | ONE TREE DOWN. |
| Jun 14, 6:10 PM EDT | TSTM WND DMG | Townsend, TN | UTILITY COMPANY REPORTED POWER LINES DOWN DUE TO A FALLEN TREE OFF OF CARRS CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1971 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
512
WUUS54 KMRX 142154
SVRMRX
TNC009-155-142245-
/O.NEW.KMRX.SV.W.0148.120614T2154Z-120614T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT THU JUN 14 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 645 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHEAST OF MARYVILLE...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ELKMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3561 8400 3579 8391 3562 8340 3561 8340
3561 8344 3556 8349 3556 8358 3557 8361
3556 8376 3552 8383
TIME...MOT...LOC 2154Z 298DEG 9KT 3565 8373
$$
MJB1 follow-up statement
672
WWUS54 KMRX 142219
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT THU JUN 14 2012
TNC009-155-142245-
/O.CON.KMRX.SV.W.0148.000000T0000Z-120614T2245Z/
SEVIER TN-BLOUNT TN-
619 PM EDT THU JUN 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BLOUNT AND SEVIER COUNTIES...
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TOWNSEND...OR 13 MILES SOUTHWEST OF GATLINBURG...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ELKMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3561 8400 3579 8391 3562 8340 3561 8340
3561 8344 3556 8349 3556 8358 3557 8361
3556 8376 3552 8383
TIME...MOT...LOC 2219Z 298DEG 9KT 3562 8367
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:11 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 14, 3:11 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT THU JUN 14 2012 .SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER RIDGE NOT ABLE TO CAP OFF CONVECTION THIS AFTERNOON...AS WEAK ESE UPSLOPE FLOW HELPED TSRA POP ACTUALLY BY LATE MORNING. SPC MESO PAGE SHOWS A MOISTURE CONVERGENCE AXIS FROM SURFACE TO 850 MBS EXTENDING FROM E CENTRAL AL/W CENTRAL GA NWD INTO SE TN AND PLATEAU. SPOTTY SHRA/TSRA CONTINUE TO DEVELOP ALONG THIS MOIST/UNSTABLE AXIS...WITH MOVEMENT SLOW AND VARIABLE. BASED ON LATEST RADAR TRENDS...I ADDED SLIGHT CHANCE POPS FOR REST OF THE AFTERNOON AND THIS EVENING...FOR THESE AREAS. ANY AREAS GETTING RAIN TODAY COULD SEE PATCHY FOG OVERNIGHT. OTHERWISE...EXPECT VERY SIMILAR WEATHER PATTERN FOR FRIDAY WITH MOSTLY AFTERNOON TSRA IN THE FAVORED HIGHER TERRAIN AREAS. SLIGHT CHANGES OCCUR BY FRIDAY NIGHT INTO SATURDAY...1) THE LOW LEVEL FLOW IS NO LONGER WEAK UPSLOPE...AND 2) 500 MB HEIGHTS INCREASE A GOOD BIT AS THE UPPER RIDGE BUILDS NE INTO THE GREAT LAKES REGION. FOR THESE REASONS I CHOSE TO KEEP OUR FORECAST DRY FOR BOTH FRIDAY NIGHT AND SATURDAY...AND WE WILL SEE HOW THIS PANS OUT. FOR TEMPS...PATTERN FAVORS PERSISTENCE ON LOWS AND HIGHS...WHICH IS GENERALLY WHAT THE NAM AND GFS MOS ARE SUGGESTING. STAYED CLOSE TO PREVIOUS TEMP GRIDS AND 12Z GUIDANCE. FOR POPS...MOS POPS PROBABLY GOOD OVERALL...BUT TOO LOW IN HIGHER TERRAIN AREAS FOR TONIGHT AND FRIDAY...WHERE I KEPT SLIGHT CHANCE TO LOW CHANCE POPS GOING. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL THROUGH SURFACE RIDGING WILL GRADUALLY EXPAND ACROSS THE SOUTHERN APPALACHIANS THROUGH THE LONG TERM. KEPT ALMOST THE ENTIRE PERIOD DRY IN THIS PATTERN WHERE AN ISOLATED THUNDERSTORM COULD DEVELOP MAINLY OVER THE HIGHER TERRAIN FEATURES EARLY IN THE PERIOD BEFORE THE WARM RIDGE FORMS AND AGAIN LATE AS THE LOW LEVEL RIDGE SLIPS FARTHER EAST AND A SOUTHERLY FLOW DEVELOPS. HOWEVER...PROBABILITY IS SO LOW WITH GUIDANCE KEEPING POPS BELOW CLIMO DECIDED NOT TO INCLUDE AT THIS POINT. STAYED FAIRLY CLOSE TO MEX MOS TEMPS THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 67 87 65 88 63 / 20 10 10 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 87 64 88 62 / 20 10 10 10 10 OAK RIDGE, TN 64 88 63 88 62 / 20 10 10 10 10 TRI CITIES AIRPORT, TN 57 84 55 85 56 / 10 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jun 14, 4:40 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 440 AM EDT THU JUN 14 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 440 AM EDT THU JUN 14 2012 /340 AM CDT THU JUN 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 14, 3:33 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 333 PM EDT THU JUN 14 2012 TNZ100>102-142030- BRADLEY TN-EAST POLK TN-WEST POLK TN- 333 PM EDT THU JUN 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK AND BRADLEY COUNTIES UNTIL 430 PM EDT... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF CLEVELAND...MOVING SOUTH AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. RAINFALL COULD EXCEED ONE INCH PER HOUR WITH THIS STORM DUE TO THE SLOW MOVEMENT. BE ALERT FOR PONDING OF WATER ON ROADWAYS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...CLEVELAND... DUCKTOWN...TASSO...RELIANCE...WATERVILLE...PARKSVILLE...GAP SPRINGS...CONASAUGA...FLINT SPRINGS...MCDONALD...ARCHVILLE...BIG FROG MOUNTAIN...TURTLETOWN AND COPPERHILL. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Special weather statement, Jun 14, 3:40 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 340 PM EDT THU JUN 14 2012 TNZ086-087-142045- NORTHWEST MONROE TN-SOUTHEAST MONROE TN- 340 PM EDT THU JUN 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 445 PM EDT... AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTHEAST AT 5 TO 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. RAINFALL COULD EXCEED ONE INCH PER HOUR WITH THIS STORM...SO BE ALERT FOR PONDING OF WATER ON ROADWAYS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...BULLET CREEK...MOUNT VERNON...VONORE...TELLICO PLAINS...TARIFFVILLE...CITICO BEACH AND COKER CREEK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Special weather statement, Jun 14, 5:06 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 506 PM EDT THU JUN 14 2012 NCZ060-TNZ086-087-142145- CHEROKEE NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN- 506 PM EDT THU JUN 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND CHEROKEE COUNTIES UNTIL 545 PM EDT... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF TAPOCO...OR 16 MILES NORTH OF MURPHY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFCHEROKEE AND SOUTHERN MONROE COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Jun 14, 5:44 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 544 PM EDT THU JUN 14 2012 TNZ081-098-142230- MARION TN-SEQUATCHIE TN- 444 PM CDT THU JUN 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 530 PM CDT... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF GRUETLI-LAAGER...OR 14 MILES SOUTHWEST OF DUNLAP...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...GRIFFITH CREEK...MARTIN SPRINGS...CARTWRIGHT AND POWELLS CROSSROADS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:51 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 39 min |
| Jun 14, 4:14 PM EDT | Areal Flood Advisory | MRX | Blount, Monroe | 3 hr |
| Jun 14, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 52 min |
| Jun 14, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 24 min |
| Jun 14, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea, Roane | 44 min |
| Jun 14, 7:07 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.